Florida, 2016Damaging Wind in Florida, June 1, 2016
June 1, 2016 · NWS TBW · 1 event in 1 county or zone
Deep moisture and intense surface heating allowed for scattered thunderstorms to develop during the afternoon of the 1st along sea breeze boundaries. One of these storms produced a severe wind gust in Lee County.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Deep moisture and intense surface heating allowed for scattered thunderstorms to develop during the afternoon of the 1st along sea breeze boundaries. One of these storms produced a severe wind gust in Lee County.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tampa Bay, FL wrote its last area forecast discussion before the first event at Jun 1, 2:00 PM EST, 3 hours 39 minutes earlier.
Area forecast discussion, Jun 1, 2:00 PM EST, 3 hours 39 minutes before
Area Forecast Discussion
National Weather Service Tampa Bay Ruskin FL
300 PM EDT WED JUN 1 2016
.SYNOPSIS...
Aloft - a broad low sprawled across the Desert Southwest...a robust
low was on Manitoba-MN border...and a trough reached from the Mid-
Atlantic coast to the Bahamas. Surface - low pressure in southwest
Ontario trailed a cold front that arced southwestward across the Mid-
Mississippi Valley to the southern High Plains. Post tropical
cyclone Bonnie was off the NC coast. Atlantic high pressure ridged
across FL to the Gulf of Mexico.
&&
.SHORT TERM (This afternoon - Thursday)...
The southwest upper low tracks into the southern plains as the low
on the U.S./Canadian line lifts to James Bay...with a subtle
increase in heights aloft FL and the southeastern states. The
cold front eases eastward...stretching from the lower Great Lakes
to the southern Plains. The Atlantic high pressure meanders
across central FL while Bonnie drifts up along the eastern
seaboard.
The building heights aloft will result in slightly less instability
and moisture. But...PWAT values will range from 1.4 to 1.7 inch
which along with sea breeze circulations in a relaxed pressure field
and daytime heating will still support isolated to scattered
showers and thunderstorms. the highest chances will be late
afternoon and mainly inland. temperatures will run around to just
above normal...by a degree or two.
.LONG TERM (Thursday night through Wednesday)...
Fast zonal flow will overspread the northern tier of the U.S. as
several shortwaves roll along the U.S. Canada border region. Further
south, a slow moving upper low will continue to generate dangerous
rainfall and flooding conditions across portions of the Southern
Plains...especially Texas. Further to the east, large scale mid
level ridging will extend from the southern Gulf of Mexico into the
western Atlantic.
From Thursday night into the weekend, a rather typical summer-like
pattern will hold across the region. Surface ridge axis will extend
across the central Florida peninsula, with light south to southeast
flow regime. This combined with increasing moisture should yield
scattered thunderstorms with the afternoon seabreeze. Greater
coverage of showers/storms looks to unfold across the interior,
where east and west coast seabreezes converge during the late
afternoon/evening hours. Highs look to rise into the 90s each day
with lows in the 70s.
From this weekend into early next week, a substantial shortwave
trough will move across the Great Lakes and Ohio Valley regions.
This will allow the slow moving Southern Plains low to open up and
shift eastward across the northern gulf coast. Through the weekend,
as upper ridging weakens and moisture deepens, expect greater
coverage of afternoon thunderstorms. As we move into next week, an
area of low pressure is expected to move from the Caribbean into the
southern Gulf of Mexico. Long range models have been fairly
consistent over the last several runs in showing this feature,
though exact locations and intensities of the low are quite
different amongst model members and model runs. Regardless, it does
appear a surface low will move into the southern Gulf of Mexico
early next week. With an upper trough to the north and mid-level
ridge to the east, steering flow would generally point to a slow
northward or northeastward movement for the first half of next week.
The low looks to bring with it deep tropical moisture, and may lead
to an increased risk of heavy rainfall and flooding across portions
of the Florida peninsula early next week. We will need to keep an
eye on this feature as we head into the weekend. From the weekend
into early next week, The increased moisture should lead to greater
cloud cover during the day, which may keep temperatures from rising
much above the upper 80s to near 90 degrees. Lows look to hold in
the 70s.
&&
.AVIATION...
01/19Z-02/18Z. VFR with the sea breeze setting up. Have northern
terminal starting with VCNTY TSRA but a bit later south and
inland. Based on the past couple of days have kept TAFs with just
CB and VCTS remarks. Expect convection to wind down by 00Z-02Z
with VFR prevailing through the end of the period. Although PGD
could see some late night BR.
&&
.MARINE...
Atlantic high pressure reaching across the eastern Gulf through
the weekend with light east to southeast winds...but shifting
to onshore in afternoon sea breezes. Wind and seas will be higher
in the vicinity of thunderstorms. Low pressure that may form in
the Gulf of Mexico early next could impact the forecast.
&&
.FIRE WEATHER...
Ample low level moisture will preclude low humidity concerns into
early next week. Winds generally light although gusty near
thunderstorms...which will also produce lightning and locally
heavy rain.
&&
.Preliminary Point Temps/PoPs...
TPA 75 92 77 92 / 30 20 20 40
FMY 73 92 75 92 / 30 60 20 50
GIF 73 92 74 93 / 20 20 10 40
SRQ 74 87 74 90 / 30 20 20 30
BKV 70 92 71 93 / 20 20 20 30
SPG 77 90 78 91 / 30 20 20 30
&&
.TBW Watches/Warnings/Advisories...
FL...None.
Gulf waters...None.
&&
SYNOPSIS/SHORT TERM/AVIATION/MARINE/FIRE WEATHER...09/Rude
LONG TERM/DECISION SUPPORT...84/Austin
Hazardous weather outlook, Jun 1, 3:41 AM EST, 13 hours 58 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TAMPA BAY RUSKIN FL
441 AM EDT WED JUN 1 2016
FLZ043-050-052-056-057-061-139-142-148-149-151-155-160-162-165-
239-242-248-249-251-255-260-262-265-GMZ830-836-850-853-856-870-
873-876-020845-
SUMTER-PINELLAS-POLK-HARDEE-HIGHLANDS-DESOTO-COASTAL LEVY-
COASTAL CITRUS-COASTAL HERNANDO-COASTAL PASCO-
COASTAL HILLSBOROUGH-COASTAL MANATEE-COASTAL SARASOTA-
COASTAL CHARLOTTE-COASTAL LEE-INLAND LEVY-INLAND CITRUS-
INLAND HERNANDO-INLAND PASCO-INLAND HILLSBOROUGH-INLAND MANATEE-
INLAND SARASOTA-INLAND CHARLOTTE-INLAND LEE-TAMPA BAY WATERS-
CHARLOTTE HARBOR AND PINE ISLAND SOUND-
COASTAL WATERS FROM TARPON SPRINGS TO SUWANNEE RIVER FL OUT 20 NM-
COASTAL WATERS FROM ENGLEWOOD TO TARPON SPRINGS FL OUT 20 NM-
COASTAL WATERS FROM BONITA BEACH TO ENGLEWOOD FL OUT 20 NM-
WATERS FROM TARPON SPRINGS TO SUWANNEE RIVER FL OUT 20 TO 60 NM-
WATERS FROM ENGLEWOOD TO TARPON SPRINGS FL OUT 20 TO 60 NM-
WATERS FROM BONITA BEACH TO ENGLEWOOD FL OUT 20 TO 60 NM-
441 AM EDT WED JUN 1 2016
THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST CENTRAL AND SOUTHWEST
FLORIDA.
.DAY ONE...TODAY AND TONIGHT.
...THUNDERSTORM IMPACT...
ABUNDANT MOISTURE AND SOLAR HEATING WILL ALLOW FOR SCATTERED
THUNDERSTORMS TO DEVELOP THIS AFTERNOON ACROSS THE AREA AND
CONTINUE THROUGH THE EARLY EVENING HOURS. A WELL DEFINED SEA
BREEZE CIRCULATION WILL FORCE THE HIGHEST RAIN CHANCES INLAND FROM
THE IMMEDIATE COAST. STORMS THAT DEVELOP TODAY WILL BE CAPABLE OF
PRODUCING STRONG GUSTY WINDS...LOCALLY HEAVY RAINS...FREQUENT
DEADLY LIGHTNING STRIKES...AND SOME SMALL HAIL. IF YOU SHOULD HEAR
THUNDER OR OBSERVE LIGHTNING...MOVE INDOORS IMMEDIATELY.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.
...THUNDERSTORM IMPACT...
SCATTERED TO NUMEROUS SEA BREEZE DRIVEN THUNDERSTORMS CAN BE
EXPECTED EACH DAY THROUGH SUNDAY...MAINLY OVER INLAND LOCATIONS
DURING THE AFTERNOON AND EARLY EVENING HOURS. ON MONDAY...A
DEVELOPING AREA OF LOW PRESSURE WILL MOVE NORTH OUT OF THE WESTERN
CARIBBEAN AND INTO THE GULF OF MEXICO...WITH THUNDERSTORMS CHANCES
EXPECTED THROUGHOUT THE DAY OVER WEST CENTRAL AND SOUTHWEST
FLORIDA. THUNDERSTORMS THAT DEVELOP WILL BE CAPABLE OF PRODUCING
STRONG GUSTY WINDS...LOCALLY HEAVY RAINS...FREQUENT DEADLY
LIGHTNING STRIKES...AND SOME SMALL HAIL. IF THREATENING WEATHER
APPROACHES YOUR LOCATION...MOVE INDOORS IMMEDIATELY.
.SPOTTER INFORMATION STATEMENT...
SPOTTERS SHOULD MONITOR THE WEATHER AND SELF ACTIVATE IF NEEDED.
FLEMING
In the hours before
Special weather statement, Jun 1, 2:51 PM EST, 2 hours 48 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAMPA BAY AREA / RUSKIN FL
351 PM EDT WED JUN 1 2016
FLZ050-149-151-249-251-012015-
INLAND PASCO-PINELLAS-COASTAL HILLSBOROUGH-INLAND
HILLSBOROUGH-COASTAL PASCO-
351 PM EDT WED JUN 1 2016
...A STRONG THUNDERSTORM WILL AFFECT NORTHERN HILLSBOROUGH...
SOUTHWESTERN PASCO AND NORTH CENTRAL PINELLAS COUNTIES...
AT 350 PM EDT...A STRONG THUNDERSTORM WAS LOCATED NEAR KEYSTONE...OR 7
MILES EAST OF HOLIDAY. THE STORM IS NEARLY STATIONARY.
WINDS OF 40 TO 50 MPH AND HALF INCH HAIL ARE POSSIBLE WITH THIS
STORM.
LOCATIONS IMPACTED INCLUDE...
TAMPA...NEW PORT RICHEY...LUTZ...TAMPA INTERNATIONAL AIRPORT...EGYPT
LAKE-LETO...NEW PORT RICHEY EAST...UNIVERSITY...LAND O LAKES...EAST LAKE...
GREATER NORTHDALE...TOWN 'N' COUNTRY...KEYSTONE...LAKE MAGDALENE...CITRUS
PARK...GREATER CARROLLWOOD...LAND O' LAKES...PALM RIVER-CLAIR MEL...WEST
PARK...OLDSMAR AND DAVIS ISLANDS.
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.
LAT...LON 2799 8265 2828 8275 2828 8246 2789 8239
TIME...MOT...LOC 1950Z 291DEG 2KT 2817 8263
EO
Special weather statement, Jun 1, 4:08 PM EST, 1 hour 31 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAMPA BAY AREA / RUSKIN FL
508 PM EDT WED JUN 1 2016
FLZ050-012130-
PINELLAS-
508 PM EDT WED JUN 1 2016
...A STRONG THUNDERSTORM WILL AFFECT SOUTHERN PINELLAS COUNTY...
AT 507 PM EDT...A STRONG THUNDERSTORM WAS LOCATED OVER WEST AND EAST
LEALMAN...OR NEAR PINELLAS PARK...MOVING SOUTHWEST AT 10 MPH.
WINDS OF 40 TO 50 MPH AND HALF INCH HAIL IS POSSIBLE WITH THIS STORM.
LOCATIONS IMPACTED INCLUDE...
LARGO...PINELLAS PARK...SEMINOLE...SAINT PETERSBURG...DOWNTOWN SAINT
PETERSBURG...ST. PETERSBURG...ST. PETE BEACH...TIERRA VERDE...FEATHER
SOUND...GANDY...BAY PINES...SOUTH HIGHPOINT...WEST AND EAST LEALMAN...
GULFPORT...TREASURE ISLAND...KENNETH CITY...SOUTH PASADENA...MADEIRA
BEACH...REDINGTON BEACH AND NORTH REDINGTON BEACH.
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY CAUSE
LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.
LAT...LON 2794 8270 2785 8255 2784 8254 2784 8253
2783 8252 2760 8263 2770 8281 2772 8281
2777 8286
TIME...MOT...LOC 2107Z 031DEG 10KT 2783 8266Special weather statement, Jun 1, 5:07 PM EST, 32 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAMPA BAY AREA / RUSKIN FL
607 PM EDT WED JUN 1 2016
FLZ162-165-262-265-012245-
INLAND LEE-INLAND CHARLOTTE-COASTAL CHARLOTTE-COASTAL LEE-
607 PM EDT WED JUN 1 2016
...AN AREA OF STRONG THUNDERSTORMS WILL AFFECT SOUTH CENTRAL
CHARLOTTE AND LEE COUNTIES...
AT 606 PM EDT...STRONG THUNDERSTORMS WERE CLUSTERED NEAR SAN CARLOS
PARK...OR 8 MILES SOUTH OF FORT MYERS...MOVING NORTHWEST AT 10 MPH.
WINDS OF 40 TO 50 MPH AND HALF INCH HAIL ARE POSSIBLE WITH THESE
STORMS.
LOCATIONS IMPACTED INCLUDE...
CAPE CORAL...FORT MYERS...BONITA SPRINGS...PUNTA GORDA...CYPRESS LAKE...
PINE MANOR...LOVERS KEY STATE PARK...MATLACHA ISLES-MATLACHA SHORES...
MATLACHA...THREE OAKS...EAST DUNBAR...SOUTHWEST FLORIDA AIRPORT...SAN
CARLOS PARK...IONA...PALMONA PARK...LOCHMOOR WATERWAY ESTATES...VILLAS...
MCGREGOR...HARLEM HEIGHTS AND BUCKINGHAM.
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THESE STORMS...AND MAY
CAUSE LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THESE STORMS.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.
LAT...LON 2633 8182 2633 8186 2674 8219 2692 8196
2642 8161 2642 8166 2636 8166 2631 8175
2632 8182
TIME...MOT...LOC 2206Z 144DEG 8KT 2652 8181Thunderstorm Wind, Lee
- When
- June 1, 5:39 PM EST
- Where
- Lee County, 0.69 mi NE of (Fmy)ft Myers Page F
- Measured
- 53 kt (61 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 26.587, -81.862
The ASOS at Fort Myers Page Field recorded a 53 knot thunderstorm wind gust.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Flooding in Texas, June 1 to 3, 20169 deaths · 3 injured · $241,000 · 1 in hail · 24 events
- Flash Flooding and Hail in Texas, June 1 to 7, 20161 death · 2 in hail · 39 events
- Heat in California, June 1 to 9, 20161 death · 1 injured · 2 events
- Tornado and Flash Flooding in Texas, June 1, 2016$5.8 million · 5 events
- Tornado and Hail in Nebraska, June 1 to 3, 2016$572,000 · EF0 · 3 events
- Hail and Damaging Winds in Georgia, June 1 to 2, 2016$192,000 · 1 in hail · 25 events
- Flooding in Texas, June 1 to 9, 2016$365,000 · 4 events
- Flash Flooding and Flooding in Missouri, June 1 to 4, 2016$100,000 · 12 events
- Drought in Georgia, June 1 to 30, 201650 events
- Damaging Winds and Lightning Strike in Tennessee, June 1, 2016$47,000 · 56 kt wind · 4 events
- Drought in California, June 1 to 30, 201611 events
- Flash Flood and Damaging Wind in Tennessee, June 1, 2016$15,000 · 50 kt wind · 2 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 635134.